Minnesota, 2018

Hail in Minnesota, August 3, 2018

August 3, 2018 · NWS MPX · 7 events in 2 counties and zones

Scattered thunderstorms developed during the morning of Friday, August 3rd around the Twin Cities metro area. These storms tracked from the west metro, east-southeast across the core of the cities before exiting into west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed during the morning of Friday, August 3rd around the Twin Cities metro area. These storms tracked from the west metro, east-southeast across the core of the cities before exiting into west central Wisconsin. Most of the hail was penny to nickel size, but a few measured one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:04 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 5:04 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Fri Aug 3 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Fri Aug 3 2018

Scattered thunderstorms are still expected to develop near sunrise
in Southern and Central MN. The nose of the low-level jet will be
the focus for the elevated convection. A surface trough will move
eastward through the High Plains today with the warm front lifting
through MN. Dew points will rise into the upper 60s to lower 70s
across South and Central MN during the afternoon. Even with cloud
cover from the morning convection, high temperatures should reach
the mid 80s to lower 90s (about 15 degrees warmer than Thursday).
Heat indices will reach the mid to upper 90s in South Central and
West Central MN along the Buffalo Ridge.

Another round of scattered thunderstorms is expected Friday evening
in Western MN with a strengthening 850 mb jet. MLCAPE will reach
2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to
be near 8 degrees C/km. Bulk shear near 30 kts will also be
supportive of organized convection with the main threats being wind
and hail. Convection will likely spread eastward and continue
overnight as the low-level jet intensifies.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CDT Fri Aug 3 2018

Saturday looks to be an active weather day as a cold front
approaches the area and a weak shortwave trough ejects from the
Dakotas to the Great Lakes. Storms should be ongoing in the
northwest at daybreak in the low level warm air advection regime
ahead of the trough. This activity spreads eastward across the
area during the day. Depending on the amount of destabilization
that can occur during the afternoon, we could we strong storms
develop. The area of greatest concern would be western MN near the
front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft
and modest convergence along the front should keep widespread
severe activity at bay, but could certainly envision at least a
few severe cells. Will also need to monitor the heavy rain
potential as precipitable water values surge to around 1.75
inches, although at this point the activity looks to be
progressive enough to limit the flash flood threat.

Sunday morning looks to be dry for most locations, but the front
will be bisecting the forecast area at peak heating. Flow aloft
remains rather weak, as does convergence along the front, but
can't entirely rule out at least a marginal threat for strong to
severe storms during the afternoon and evening.

Sunday night and Monday the front slips south of the area, so
precipitation chances will most likely be confined to southern
Minnesota.

Tuesday through the remainder of the long term forecast period northwest
flow sets up over the area as the western ridge stays in place.
Shortwave blips could bring fleeting light bouts of precipitation,
but overall the forecast should remain dry with near normal
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM CDT Fri Aug 3 2018

There is a slight chance for shower and thunderstorm development
late this morning in Central MN. Otherwise, conditions should
mostly be VFR through 00Z with scattered to broken mid to high
level clouds. Winds will remain out of the south-southesast today,
with gusts near 20-25 kts across West and Central MN.
Thunderstorm chances return this evening to West Central MN and
may continue overnight and progress into Eastern MN.

KMSP... No additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Aug 3, 3:10 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
410 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. A few storms could
be severe this evening, primarily over west central Minnesota. Damaging
winds, large hail, and heavy rainfall would be the primary
threats.

Heat and humidity will return today, with heat indices reaching the
mid to upper 90s from west into south central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening over west
central Minnesota.

In the hours before

Special weather statement, Aug 3, 6:37 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 AM CDT FRI AUG 3 2018

MNZ058-059-031315-
Meeker-Wright-
737 AM CDT FRI AUG 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT
AND MEEKER COUNTIES...

At 737 AM CDT, strong thunderstorms were clustered over Litchfield,
or 18 miles northwest of Hutchinson, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Litchfield, Cokato, Dassel, Grove City, French Lake, Forest City,
Darwin, Litchfield Airport and Strout.

This includes U.S. Highway 12 between mile markers 89 and 119.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4502 9474 4526 9475 4524 9418 4498 9416
TIME...MOT...LOC 1237Z 263DEG 14KT 4512 9455

DWE

The radar

The Minneapolis radar (KMPX), 30 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hennepin

When
August 3, 7:40 AM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
0.75 in hail
Reported by
Public
Coordinates
45.110, -93.460

Hail, Hennepin

When
August 3, 7:40 AM CST
Where
Hennepin County, 0.98 mi E of Osseo
Measured
1 in hail
Reported by
Public
Coordinates
45.120, -93.400

Hail, Hennepin

When
August 3, 7:46 AM CST
Where
Hennepin County, 0.85 mi SW of Brooklyn Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.340

Hail, Hennepin

When
August 3, 8:00 AM CST
Where
Hennepin County, 1.47 mi NNE of Flying Cloud Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.850, -93.440

Hail, Hennepin

When
August 3, 8:10 AM CST
Where
Hennepin County, 1.2 mi NE of Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.300

Hail, Dakota

When
August 3, 8:19 AM CST
Where
Dakota County, 3.13 mi SSE of Burnsville
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -93.290

Hail, Dakota

When
August 3, 8:20 AM CST
Where
Dakota County, 0.69 mi N of Rosemount
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -93.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762587, 762588, 762589, 762590, 762591, 762592, 762593.